Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Resistant to Sustiva After Only One Week?
Apr 10, 2000

I am very upset. I changed my meds from Crix, D4T, & 3TC to Viracept, Abacavir, and Sustiva. I was only on them for one week when I had an allergic reaction. I stopped taking all medication, then had a resistance test. I am resistant to Sustiva (and Viramune), not to mention AZT. Is it really that easy to develop resistance after only one week of taking a medication? (At this point, I am still questioning the accuracy of the test.) If so, how do you then explain the fact that people responded to monotherapy for years. If it is that easy to develop resistance, wouldn't AZT as monotherapy have ceased working in a relatively short period of time?

Response from Dr. Holodniy

It would be unlikely, but possible, that a week of sustiva resulted in resistance. Your previous regimen should not have affected the development of resistance to this drug. You don't indicate whether you had a resistance test before starting the new regimen. Hopefully, you have not been in contact with someone who could have given you a sustiva resistant strain. Resistance to Sustiva is relatively easy to develop because it only takes one mutation. D4T use, without prior AZT use, has been associated with the development of AZT "associated mutations". Finally, recent reports from Africa, have shown the development of nevirapine resistance in women given a single dose at the time of delivery. I can explain away most of the results from this test, but I would be suspect of the quality/interpretation/accuracy of your test.

MH


Previous
Follow-up to Sustiva Resistance
Next
GAART

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement